Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 1, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Apr 16, 2002, 1:34 PM CDT for McHenry County, Ward County, North Dakota. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 16, 2002, 1:34 PM CDT (18:34 UTC)
- Expired
- Apr 16, 2002, 2:30 PM CDT
- In force
- 56 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties McHenry County, ND, Ward County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 2:00 PM CDT | Hail 0.75 | Surrey, ND | Hail covered the ground accumulating around 2 inches in depth. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 6.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1147 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 161834
SVRBIS
NDC049-101-161930-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
132 PM CDT TUE APR 16 2002
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA
EASTERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA
THIS INCLUDES THE CITY OF MINOT
* UNTIL 230 PM CDT
* AT 132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 14 MILES SOUTHEAST OF MINOT...MOVING NORTH AT
35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MINOT AND SURREY AT 145 PM CDT
NORWICH AT 150 PM CDT
DEERING AT 155 PM CDT
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
LAT...LON 4785 10139 4786 10058 4862 10062 4862 10104
4846 10103 4847 10136What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 1:15 PM CDT, 19 minutes earlier.
Area forecast discussion, Apr 16, 1:15 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 115 PM CDT TUE APR 16 2002 MAJOR SURFACE LOW WILL CONTINUE MOVING TOWARD NORTHERN MINNESOTA LATE THIS AFTERNOON AND TONIGHT. ASSOCIATED THUNDERSTORMS WILL PUSH EASTWARD FROM A MINOT/BISMARCK LINE DURING THE EVENING HOURS...EXITING THE EXTREME EASTERN PART OF OUR FORECAST AREA (JMS AND SOUTH) BY MIDNIGHT. SEVERE POTENTIAL WILL LINGER IN THE JAMESTOWN AREA THROUGH 6 PM...AS THE WARM SECTOR HAS NOW WRAPPED NORTHWESTWARD INTO THAT AREA. THE OTHER HALF OF THE SYSTEM POSES A THREAT OF SOME WET SNOW TONIGHT OVER THE FAR NORTHWEST AND FAR NORTH CENTRAL PARTS OF THE STATE. CURRENTLY RAIN IS FALLING IN THIS AREA AND DEWPOINTS ARE IN THE UPPER 30S. HOWEVER LARGE SCALE ASCENT AND UPSTREAM CONVECTION MAY BE ENOUGH TO COOL THE AIR COLUMN DOWN ENOUGH FOR SOME WET SNOW. I WILL HANDLE THIS FEATURE WITH A STATEMENT...AS SNOWFALL AMOUNTS LOOK TO BE UNDER 3 INCHES...AND WILL COVER A SMALL AREA. THE NEXT BIG LOW WILL THREATEN OUR REGION WEDNESDAY NIGHT AND THURSDAY. THERE WILL BE A GREATER RISK OF SNOW NORTH AND NORTHWEST OF THIS LOW AS COLDER AIR WILL BE IN PLACE TO THE NORTH OF THE SYSTEM...AND THE WARM SECTOR CONVECTION WILL LIE CLOSER TO THIS COLDER AIR. I USED THE ETA FOR THIS SYSTEM AS IT MODELS THE LOW LEVEL COLD AIR FROM CANADA BETTER THAN THE WARMER AND LOWER RESOLUTION AVN MODEL. .BIS...NONE. RS LEBLANG
In the hours before
Special weather statement, Apr 16, 8:35 AM CDT, 4 hours 59 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-162200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 416 AM CDT TUE APR 16 2002 ...THERE IS A POSSIBILITY OF SEVERE THUNDERSTORMS IN SOUTH CENTRAL NORTH DAKOTA TODAY AND SEVERE WEATHER SPOTTERS MAY BE NEEDED... A LOW PRESSURE SYSTEM IN SOUTH CENTRAL SOUTH DAKOTA THIS MORNING WILL MOVE NORTHEAST ACROSS SOUTHEAST NORTH DAKOTA AND INTO NORTHWEST MINNESOTA BY MIDNIGHT. WARM TEMPERATURES COMBINED WITH ABUNDANT MOISTURE SOUTH AND EAST OF THE LOW WILL CAUSE THUNDERSTORMS... WHICH COULD BECOME SEVERE. THE BEST CHANCE OF SEVERE WEATHER WILL BE IN THE JAMESTOWN TO ELLENDALE AREAS...BUT THERE IS A SLIGHT CHANCE OF SEVERE WEATHER AS FAR WEST AS BISMARCK. IN ADDITION...THE LOW HAS PRODUCED RAIN AND SNOW IN EASTERN MONTANA AND THE NORTHWEST CORNER OF NORTH DAKOTA. THE RAIN AND SNOW WILL SPREAD ACROSS WESTERN AND NORTH CENTRAL NORTH DAKOTA TODAY...THEN MOVE NORTHEAST OUT OF THE STATE THIS EVENING. 1 TO 2 INCHES OF SNOW IS POSSIBLE IN PARTS OF WESTERN AND NORTH CENTRAL NORTH DAKOTA. ANOTHER STRONG LOW PRESSURE SYSTEM IS EXPECTED WEDNESDAY NIGHT AND THURSDAY. TEMPERATURES WILL BE BORDERLINE FOR THE FORMATION OF SNOW....AND...DEPENDING UPON THE PATH OF THIS SYSTEM...WESTERN AND CENTRAL NORTH DAKOTA WILL EITHER GET RAIN...OR 1 TO 3 INCHES OF NEW SNOW.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 3:45 PM CDT | Severe Thunderstorm Warning | BIS | McHenry | 45 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.